Provigil Side Effects Cause SJS. In October 2007, the label of Provigil was updated to include warnings regarding the occurrence of serious rashes, including Stevens-Johnson Syndrome (SJS), hypersensitivity reactions, and psychiatric symptom associated with its use. According to the Food & Drug Administration (FDA) rare cases of serious or life-threatening rash, including Toxic Epidermal Necrolysis, and Drug Rash with Eosinophilia and Systemic Symptoms have been reported in adults and children in worldwide. Angioedema and multi-organ hypersensitivity reactions were also associated with Provigil.
Provigil was approved by the FDA in 1998 to treat the excessive sleepiness associated with narcolepsy, obstructive sleep apnea/hypopnea syndrome, and shift work sleep disorder. Provigil is sometimes given as a performance enhancement by the military for pilots and soldiers in combat situations. Provigil enhances short-term memory and lets users stay awake for extended periods. Provigil was never approved to treat pediatric patients.
Provigil Associated with Life-Threatening Skin Rashes
According to the FDA, Cephalon, Inc, the manufacturer of Provigil, agreed to update the drug’s label to include warnings that Provigil had been associated with life-threatening skin rashes, including:
- Stevens-Johnson Syndrome, a severe and life-threatening condition. Though not well understood, Stevens-Johnson Syndrome is thought to be a hypersensitivity complex affecting the skin and the mucous membrane.
- Toxic Epidermal Necrolysis, another life-threatening, and usually drug-induced, dermatological condition. It is characterized by the detachment of the top layer of skin from the lower layers of the skin all over the body.
- Drug Rash with Eosinophilia and Systemic Symptoms, a severe, unexpected reaction to a drug, which affects several organ systems at the same time. It most commonly causes the combination of a high fever, a skin rash and inflammation of one or more internal organs including the liver, kidneys, lungs and/or heart.
- Angioedema, the rapid swelling of the skin, mucosa and submucosal tissues
The new Provigil warnings advised that patients should discontinue use of the drug at the first sign of any skin rash. It also said that patients should stop using Provigil if they experienced swelling of the face, eyes, lips, tongue, larynx or experience difficulty swallowing or breathing, or suffer from hoarseness.
Provigil and Psychiatric Symptoms
In October 2007, the Provigil label was also updated to include information on psychiatric symptoms associated with its use. Psychiatric problems, including anxiety, mania, hallucinations, and suicidal thoughts have been reported in patients using Provigil. The new label warnings advised that cautione should be used in prescribing Provigil to patients with a history of psychiatric problems like psychosis, depression or mania. The new warnings also said that patients should cease taking Provigil immediately if they develop any of these psychiatric symptoms.